Rapid gastric emptying, also known as the dumping syndrome, occurs after stomach surgery. If the lower portion of the small intestine, known as the jejunum, fills with food that has passed through the stomach without being fully digested, rapid gastric emptying occurs.
It is usually categorised as early and late dumping, with early dumping taking place soon after a meal, while late dumping usually occurs around 3 hours after eating. It is possible to suffer from both early and late dumping syndrome.
In dumping syndrome, food and gastric juices from your stomach move to your small intestine in an uncontrolled, abnormally fast manner. This is most often related to changes in your stomach associated with surgery, such as when the opening (pylorus) between your stomach and the small intestine (duodenum) has been removed during an operation.
The pylorus acts as a brake so that stomach emptying is gradual. When it's removed, stomach material dumps rapidly into the small intestine. The ill effects of this are thought to be caused by the release of gastrointestinal hormones in the small intestine, as well as insulin secreted to process the sugar (glucose).
Dumping syndrome can occur after any operation on the stomach as well as after removal of the esophagus (esophagectomy). Gastric bypass surgery for weight loss is the most common cause today. It develops most commonly within weeks after surgery, or as soon as you return to your normal diet. The more stomach removed or bypassed, the more likely that the condition will be severe. It sometimes becomes a chronic disorder.
Read more articles on Rapid Gastric Emptying.
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.